Alert archive / Oklahoma / Flash Flood Warnings in 1994

Flash Flood Warning 19, NWS Tulsa, OK

July 16, 1994LeFlore County, Oklahoma

NWS Tulsa, OK issued this flash flood warning at Jul 16, 1994, 7:11 PM CDT for LeFlore County, Oklahoma. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
Jul 16, 1994, 7:11 PM CDT (00:11 UTC)
Expired
Jul 16, 1994, 9:15 PM CDT
In force
2 hr
Issued by
NWS Tulsa, OK
Area
Whole counties

County LeFlore County, OK

The nearest sounding before it

Springfield, MO (KUMN), launched 00:00Z, 0.2 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1994-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 922 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1994-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
922 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1361 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTUL 170013
FFWTUL
OKC079-170215-
 
BULLETIN - EBS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TULSA OK
711 PM CDT SAT JUL 16 1994
 
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  915 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTHEAST OKLAHOMA
 
   ...SOUTHERN LE FLORE COUNTY
 
VERY HEAVY RAINS HAVE OCCURRED ACROSS PARTS OF SOUTHERN LEFLORE COUNTY
LATE THIS AFTERNOON AND EARLY THIS EVENING. RAINFALL ESTIMATES INDICATE
THAT 2 TO 3 INCHES OF RAIN MAY HAVE ALREADY FALLEN ACROSS AN AREA
EXTENDING FROM SUMMERFIELD TO 5 MILES SOUTH OF PAGE.
 
ADDITIONAL HEAVY RAINFALL IS LIKELY OVER MAINLY SOUTHEASTERN LEFLORE
COUNTY UNTIL AROUND 800 PM. FLASH FLOODING WILL LIKELY OCCUR OVER PARTS
OF SOUTHERN LEFLORE COUNTY AS THE ADDITIONAL RAINS RUNS OFF. THE AREA
MOST LIKELY TO RECEIVE FLOODING WILL BE ALONG HIGHWAY 63 SOUTH OF PAGE
NEAR CREEKS THAT FLOW INTO THE KIAMICHI RIVER.
 
A FLASH FLOOD WARNING MEANS THAT FLOODING IS LIKELY OR HAS BEEN
REPORTED.  STAY ALERT AND WATCH FOR RAPIDLY RISING WATER.
REMEMBER...IT'S IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO THE
NEAREST STREAM...CREEK OR RIVER WHICH CAN BECOME A KILLER DURING
PERIODS OF HEAVY RAIN.
 
MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.  DO NOT DRIVE YOUR
VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY.  THE WATER
MAY BE TOO DEEP TO ALLOW YOUR CAR TO CROSS SAFELY.  IF YOUR
VEHICLE GETS CAUGHT IN RISING WATER...ABANDONED IT QUICKLY.  THEN
MOVE TO HIGHER GROUND.
 
KEEP TUNED TO THIS STATION FOR THE LATEST WEATHER BULLETINS.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 3:28 PM CDT, 3 hours 43 minutes earlier.

Area forecast discussion, Jul 16, 3:28 PM CDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION FOR EASTERN OKLAHOMA
NATIONAL WEATHER SERVICE TULSA OK
325 PM CDT SAT JUL 16 1994

A GRADUAL AMPLIFICATION OF THE WRLYS OVR THE NRN HALF OF THE CNTRY
WILL RESULT IN A WK NW FLOW REGIME FOR ERN OK THE NEXT 2 DAYS.
PREFER THE NGM/AVN HANDLING OF 2 WK SHRTWVS FCST TO MV ACRS KS DURG
THE PD.  THE FIRST OF THESE IS EXPECTED OVR WRN KS LATE
TONITE/EARLY SUN WHICH WILL HELP FUEL A MCS TO OUR NW. WITH MID LVL
FLOW AND 850-300 THICKNESS LINES BEING A LTL MORE
NWLY...THERE IS A CHC THAT THE MCS MAY MV OVR NRN PARTS OF THE FCST
AREA SUN MRNG (MUCH LIKE WHAT HAPPENED LAST NIGHT...TO MY
SURPRISE).  SO WL KEEP HIGHER POPS OVR NRN ZNS FOR TONIGHT.

SECOND SHRTWV SHUD MV OUT OF CNTRL LEE OF ROCKIES SUN EVENING AND
INTO CNTRL KS BY MON MORNING.  LIS IN THE -4 TO -6 RNG AND PWS AOA
1.6 INCHES ARE FCST OVR CNTRL KS 36-48 HRS. EXPECT LOW LVL
CONVERGENCE/THERMAL AXIS ASSOCD WITH STNRY FNT WL BE THE FOCUS FOR
YET ANOTHER MCS ACRS KS LATE SUN.  AGAIN...THIS MCS CUD AFFECT
MAINLY THE NRN ZNS AS IT TRACKS ESE IN THE NWLY UPR FLOW.
INCIDENTLY...THESE 2 MCS EVENTS SHOW UP VRY NICELY IN THE MOISTURE
FLUX CONVERGENCE LOOP FM THE GRIDDED NGM DATA.  IN ADDITION...THERE
CUD BE SOME DECENT RNFL OVR FAR NERN OK AS NOTED BY LATEST 98Q FM
NMC QPF BRANCH.

TEMPWISE...LEANED TOWARD THE SLIGHTLY COOLER FWC NUMBERS FOR
DAYTIME MAXES...BUT THESE STILL SHOWS A SLOW WARMING TREND FOR SUN
INTO MON.

IN THE MED RNG...MRF AND WHAT LTL WE GET OF THE UMKET/ECMWF ALL
SHOW SOME DEGREE OF AMPLIFICATION OF THE RDG OVR THE WRN U.S.  THIS
IN TURN CREATES A DEEPER TROF OVR THE E...AND SHARPENS THE NWLY
FLOW OVR OK.  WITH THE INCREASE IN THE NWLY FLOW...OK HAS A SHOT AT
A FROPA AND INCREASING POPS BY MIDWEEK. HOWEVER...CONSIDERING THAT
IT IS SUMMER...I SUSPECT THAT THE MRF IS OVERAMPLIFIED WITH THE
BOTH THE WRN U.S. RDG AND ERN US.S TROF.

PRELIM NUMBERS:
TUL 72/93 73/94 222  BVO 71/94 71/95 322
MLC 71/94 72/95 111  IDB 72/92 73/93 111

.TUL...NONE.
HODGES

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 5:42 AM CDTSevere Thunderstorm WarningTSANowata, Washington63 min
Jul 17, 5:05 PM CDTSevere Thunderstorm WarningTSALeFlore70 min
Jul 17, 6:22 PM CDTSevere Thunderstorm WarningTSALeFlore68 min

Nearby

Flash Flood Warnings in Oklahoma, 1994Every flash flood warning in 1994

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.